Iowa, 2018

Drought in Iowa, August 21 to 31, 2018

August 21 to 31, 2018 · NWS DMX · 3 events in 3 counties and zones

Dry conditions remained across portions of southern Iowa through the middle of the month leading to an expansion of severe drought conditions.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Dry conditions remained across portions of southern Iowa through the middle of the month leading to an expansion of severe drought conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 20, 10:53 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 20, 10:53 PM CST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1153 PM CDT Mon Aug 20 2018

.DISCUSSION.../Tonight through Monday/
Issued at 352 PM CDT Mon Aug 20 2018

Area remains under the influence of a strong area of low pressure
centered over southwest to south central Iowa at the moment. An
associated warm front extends north northeastward through the east
central portion of the forecast area with a line of thunderstorms
stretching along the I-80 corridor in vicinity of the front.
Deformation zone showers with a few embedded thunderstorms continue
across the west central and northern portions of the area. The sfc
low is expected to slide to the east northeast through the evening
becoming situated into northern Illinois by late tonight. Currently
have seen some pretty heavy precipitation amounts across much of the
west/northwestern forecast area with amounts in excess of 5-6" in
some spots. This has resulted in some localized ponding of water in
city parks and some fields/ditches. Have only had one report of
water impacting the road and that has since receded, otherwise even
with the higher rain amounts since it has been spread out over the
course of 18-24 hours most sites have been able to tolerate the
rainfall. Therefore do not anticipate much of a threat still for any
flash flooding or widespread flood threats into the evening hours as
the precipitation continues and begins to diminish across the area.

Still have a small severe threat into the early evening hours with
the activity in vicinity of the warm front. Main issues being the
threat of funnel clouds, and possibly a brief touchdown. 0-3km CAPE
values remain high, as are very low LCLs. This contributes to a
decent landspout/funnel cloud threat in the east central and along I-
80 to Hwy 30 east of Interstate 35. As the sfc low moves east to
northeast through the evening and instability wanes toward sunset
expect this threat to diminish toward early to mid-evening.
Otherwise majority of precipitation should also begin to diminish
through the evening hours as the system begins to depart and drier
air moves in from the west/northwest.

Low level moisture remain high from all the rain tonight and also
just above the surface so expect lingering low stratus and even some
fog potential for late tonight into early Tuesday. Another weak wave
to drop through the state Tuesday which could bring a sprinkle or
two to the area in the afternoon. For now have no precipitation
mentioned, but do keep clouds across much of the area as the low
stratus will likely lift into more of a stratocumulus deck into
Tuesday afternoon.

LIttle changes to the outer portions of the forecast with a system
coming through late Thursday into Friday and again Sunday into early
next week with better chances for precipitation and thunderstorms.
Some storms may be stronger Thursday night into Friday with a weak
boundary dropping through the state. Hotter airmass still expected
to build into the state with temps back above average and into the
90s expected.

&&

.AVIATION.../For the 06Z TAFS through 06Z Tuesday night/
Issued at 1153 PM CDT Mon Aug 20 2018

Precipitation has ended across central Iowa but areas of low
clouds and light fog will be possible overnight. Surface winds
will remain from the north to northwest. VFR conditions will
become widespread on Tuesday as ceilings climb.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...Beerends
AVIATION...Cogil
Hazardous weather outlook, Aug 20, 9:58 PM CST, 2 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
1058 PM CDT Mon Aug 20 2018

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-211100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
1058 PM CDT Mon Aug 20 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Chances for thunderstorms will arrive Thursday night into Friday.
A few severe storms could occur. There are chances for
thunderstorms next Monday. Severe potential is unknown at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time though rainfall
reports are appreciated.

In the hours before

Local storm report, Aug 20, 6:05 PM CST, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
705 PM CDT MON AUG 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HEAVY RAIN       3 NW STRATFORD          42.29N 93.98W
08/20/2018  M4.05 INCH       WEBSTER            IA   TRAINED SPOTTER

            4.05 INCHES.

&&

ANSORGE
Local storm report, Aug 20, 6:09 PM CST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
709 PM CDT MON AUG 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     HEAVY RAIN       KELLERTON               40.71N 94.05W
08/20/2018  M3.90 INCH       RINGGOLD           IA   TRAINED SPOTTER

            3.90 INCHES LAST 11 HOURS.

&&

ANSORGE
Local storm report, Aug 20, 6:23 PM CST, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
723 PM CDT MON AUG 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     HEAVY RAIN       3 SW PIONEER            42.62N 94.43W
08/20/2018  E5.80 INCH       WEBSTER            IA   TRAINED SPOTTER

            ESTIMATED 5.8 INCHES.

&&

ANSORGE
Local storm report, Aug 20, 6:27 PM CST, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
727 PM CDT MON AUG 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HEAVY RAIN       3 NW STRATFORD          42.29N 93.98W
08/20/2018  M4.50 INCH       WEBSTER            IA   TRAINED SPOTTER

            CORRECTS PREVIOUS HEAVY RAIN REPORT FROM 3
            NW STRATFORD. 4.50 INCHES.

&&

ANSORGE
Local storm report, Aug 20, 6:30 PM CST, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
730 PM CDT MON AUG 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 PM     HEAVY RAIN       PATON                   42.16N 94.26W
08/20/2018  E4.50 INCH       GREENE             IA   TRAINED SPOTTER

&&

ANSORGE
Local storm report, Aug 20, 8:37 PM CST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
937 PM CDT MON AUG 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     HEAVY RAIN       3 SW PIONEER            42.62N 94.43W
08/20/2018  E5.80 INCH       WEBSTER            IA   TRAINED SPOTTER

            ESTIMATED 5.8 INCHES.

0438 PM     HEAVY RAIN       CARROLL                 42.07N 94.86W
08/20/2018  M5.78 INCH       CARROLL            IA   TRAINED SPOTTER

            5.78 INCHES.

0640 AM     HEAVY RAIN       4 SSW BRAYTON           41.49N 94.96W
08/20/2018  M5.38 INCH       CASS               IA   COCORAHS

0230 PM     HEAVY RAIN       1 WNW CARROLL - HWY 30  42.08N 94.90W
08/20/2018  M5.34 INCH       CARROLL            IA   MESONET

            MESONET STATION RCAI4, 1 WNW CARROLL - HWY
            30.

0615 PM     HEAVY RAIN       1 WSW EAGLE GROVE       42.66N 93.92W
08/20/2018  M5.10 INCH       WRIGHT             IA   TRAINED SPOTTER

            5.10 INCHES.

0630 PM     HEAVY RAIN       DUNCOMBE                42.47N 94.00W
08/20/2018  E4.75 INCH       WEBSTER            IA   PUBLIC

            4.75 INCHES. VIA SOCIAL MEDIA.

0823 AM     HEAVY RAIN       4 SSE AUDUBON           41.67N 94.91W
08/20/2018  M4.70 INCH       AUDUBON            IA   TRAINED SPOTTER

0100 PM     HEAVY RAIN       3 NNW FORT DODGE        42.55N 94.19W
08/20/2018  M4.67 INCH       WEBSTER            IA   AWOS

            24 HOUR TOTAL AT FORT DODGE AIRPORT AS OF 1
            PM.

0705 PM     HEAVY RAIN       3 NW STRATFORD          42.29N 93.98W
08/20/2018  M4.50 INCH       WEBSTER            IA   TRAINED SPOTTER

            CORRECTS PREVIOUS HEAVY RAIN REPORT FROM 3
            NW STRATFORD. 4.50 INCHES.

0729 PM     HEAVY RAIN       PATON                   42.16N 94.26W
08/20/2018  E4.50 INCH       GREENE             IA   TRAINED SPOTTER

0722 AM     HEAVY RAIN       2 NW ATLANTIC           41.42N 95.04W
08/20/2018  M4.40 INCH       CASS               IA   COCORAHS

0215 PM     HEAVY RAIN       2 WSW LANESBORO         42.17N 94.73W
08/20/2018  M4.33 INCH       CARROLL            IA   MESONET

            MESONET STATION LKCI4, 2 WSW LANESBORO.

0753 AM     HEAVY RAIN       CORNING                 40.99N 94.74W
08/20/2018  M4.27 INCH       ADAMS              IA   CO-OP OBSERVER

0221 PM     HEAVY RAIN       4 ENE LEHIGH            42.37N 93.98W
08/20/2018  E4.25 INCH       WEBSTER            IA   TRAINED SPOTTER

0245 PM     HEAVY RAIN       LAKE CITY               42.27N 94.74W
08/20/2018  M4.22 INCH       CALHOUN            IA   MESONET

            MESONET STATION C1216, LAKE CITY.

0700 AM     HEAVY RAIN       ATLANTIC                41.40N 95.01W
08/20/2018  M4.15 INCH       CASS               IA   CO-OP OBSERVER

0200 PM     HEAVY RAIN       2 N LEWIS               41.35N 95.08W
08/20/2018  M4.09 INCH       CASS               IA   MESONET

            MESONET STATION ATCI4, 2 N LEWIS.

0545 AM     HEAVY RAIN       1 NNE ATLANTIC          41.41N 95.00W
08/20/2018  M4.04 INCH       CASS               IA   BROADCAST MEDIA

0708 PM     HEAVY RAIN       KELLERTON               40.71N 94.05W
08/20/2018  M3.90 INCH       RINGGOLD           IA   TRAINED SPOTTER

            3.90 INCHES LAST 11 HOURS.

0700 AM     HEAVY RAIN       MASSENA                 41.26N 94.76W
08/20/2018  M3.88 INCH       CASS               IA   CO-OP OBSERVER

0700 AM     HEAVY RAIN       2 ESE ANITA             41.42N 94.72W
08/20/2018  M3.85 INCH       CASS               IA   COCORAHS

            COCORAHS STATION IA-CS-2, 2 ESE ANITA.

1155 AM     HEAVY RAIN       PATON                   42.16N 94.26W
08/20/2018  E3.75 INCH       GREENE             IA   TRAINED SPOTTER

1030 AM     HEAVY RAIN       BEDFORD                 40.67N 94.72W
08/20/2018  M3.70 INCH       TAYLOR             IA   CO-OP OBSERVER

0600 AM     HEAVY RAIN       1 S CHURDAN             42.14N 94.48W
08/20/2018  M3.55 INCH       GREENE             IA   COCORAHS

0700 AM     HEAVY RAIN       LAMONI                  40.62N 93.95W
08/20/2018  M3.50 INCH       DECATUR            IA   CO-OP OBSERVER

            CO-OP OBSERVER STATION 3OI, LAMONI.

0100 PM     HEAVY RAIN       COON RAPIDS             41.88N 94.67W
08/20/2018  M3.20 INCH       CARROLL            IA   CO-OP OBSERVER

            CO-OP OBSERVER STATION COOI4, COON RAPIDS.

0700 AM     HEAVY RAIN       BEACONSFIELD            40.81N 94.05W
08/20/2018  M3.16 INCH       RINGGOLD           IA   PUBLIC

1144 AM     HEAVY RAIN       SCRANTON                42.02N 94.55W
08/20/2018  E3.15 INCH       GREENE             IA   PUBLIC

            24 HOUR RAIN TOTAL VIA SOCIAL MEDIA.

0700 AM     HEAVY RAIN       CRESTON                 41.07N 94.35W
08/20/2018  M3.12 INCH       UNION              IA   COCORAHS

            COCORAHS STATION IA-UN-1, CRESTON.

0200 PM     HEAVY RAIN       DES MOINES RIVER AT FOR 42.51N 94.20W
08/20/2018  M3.12 INCH       WEBSTER            IA   MESONET

            MESONET STATION FODI4, DES MOINES RIVER AT
            FORT DODGE.

0745 AM     HEAVY RAIN       AUDUBON                 41.72N 94.93W
08/20/2018  M3.10 INCH       AUDUBON            IA   CO-OP OBSERVER

0215 PM     HEAVY RAIN       2 S JEFFERSON           41.99N 94.38W
08/20/2018  M3.03 INCH       GREENE             IA   MESONET

            MESONET STATION EFWI4, 2 S JEFFERSON.

0700 AM     HEAVY RAIN       5 N NEW MARKET          40.80N 94.90W
08/20/2018  M3.01 INCH       TAYLOR             IA   PUBLIC

0700 AM     HEAVY RAIN       CARROLL                 42.07N 94.86W
08/20/2018  M3.00 INCH       CARROLL            IA   CO-OP OBSERVER

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Lucas

When
August 21, 12:00 AM CST to August 31, 11:59 PM CST
Where
Lucas forecast zone
Reported by
Drought Monitor
Coordinates
41.029, -93.328 (the zone’s center; the record gives no point)

Severe drought conditions expanded across much of Lucas county during the month with persistent rainfall deficits.

Drought, Clarke

When
August 21, 12:00 AM CST to August 31, 11:59 PM CST
Where
Clarke forecast zone
Reported by
Drought Monitor
Coordinates
41.029, -93.785 (the zone’s center; the record gives no point)

Severe drought conditions expanded across southeast Clarke county during the month with persistent rainfall deficits.

Drought, Marion

When
August 21, 12:00 AM CST to August 31, 11:59 PM CST
Where
Marion forecast zone
Reported by
Drought Monitor
Coordinates
41.334, -93.099 (the zone’s center; the record gives no point)

Severe drought conditions expanded into far southern Marion county during the month with persistent rainfall deficits.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779490, 779491, 779492.